Attention Deficit Hyperactivity Disorder Online Information
 About Us
 ADD/ADHD News
 ADD/ADHD Books
 ADDerwards
 Creative ADDers
 Donate
 Events
 GO Games
 Information
 Links
 Natural Remedies
 Research
 Resources
 Support Groups
 Whats New


ADHD SOFTWARE
FREE DVD or CD


FREE DVD or CD

ADD/ADHD Online Information


ADD/ADHD Natural Remedies

We have been given permission to include Information by various ADD/ADHD Specialists which they have written regarding "Natural Remedies".

These include:

Sam Goldstein, Ph.D., Neurology, Learning and Behavior Center

L. Eugene Arnold, MD., Professor Emeritus of Psychiatry, Ohio State U.S.A.

Dr D. McCormick, Consultant Paediatrician, East Kent, U.K.

Report highlights potential dangers of supplements Reuters Health 2003-01-10

By Amy Norton

NEW YORK (Reuters Health) - Better safety monitoring is needed for dietary supplements, some of which have the potential for "substantial hazard," according to a US study released Thursday. The study of 11 poison control centers nationwide found that the centers received more than 2,300 calls about dietary supplements in 1998. In all, researchers believe nearly 500 people had symptoms likely caused by a supplement, and the "adverse events" ranged from mild to serious.

In fact, one third of supplement-related problems were moderate or severe, according to findings published in the January 11th issue of The Lancet. Serious symptoms included seizure, heart-rhythm disturbances and liver dysfunction, among other problems. Four deaths were thought to be tied to supplements. These poison-control figures cannot be used to estimate the safety risk to the average consumer taking dietary supplements, since many variables go into that, the study authors point out. Still, they say the findings highlight the fact that supplements, despite their widespread "natural" image, can carry side effects.

"The most important implication for the general public is that serious adverse events do occur (with) over-the-counter dietary supplements," Dr. Susan Smolinske, one of the study authors, told Reuters Health.

The side effects, if any, naturally vary with the supplement, added Smolinske, of Wayne State University in Detroit, Michigan.

In this study, she said, some of the supplements "more likely to be a problem" included ma huang, guarana, ginseng and St. John's wort, as well as products containing multiple active ingredients.

Ma huang, also known as ephedra, is an ingredient of some supplements touted for weight loss. The herb affects the cardiovascular and central nervous systems, and has already been linked to the risk of seizure, heart attack and sudden death, even in healthy people. The US Food and Drug Administration has issued an alert warning consumers against its use, particularly along with caffeine.

Guarana is another herbal stimulant used in some products sold as energy boosters and diet aids. Potential side effects include nausea, anxiety and irregular heartbeat. Both ginseng and St. John's wort can interact with certain prescription drugs. And heavy overdoses of ginseng have been reported to cause sleeplessness, muscle tension and swelling. Dietary supplement refers to a broad category of products that includes herbs, vitamins, minerals, amino acids and various traditional "remedies." Unlike drugs, these products are not evaluated by the US Food and Drug Administration for safety and effectiveness before hitting the market.

According to Smolinske and her colleagues, their findings suggest that dietary supplements require better surveillance--"particularly mandatory reporting of adverse events." In addition, they call for a comprehensive registry of dietary supplements so that information on their intended effects and side effects is easily accessible to poison control centers and others. Only about a third of the supplements reported to the centers were listed on the main commercial database that poison-control staff use.

The findings also "warrant concern" about the lack of child-resistant packaging on supplements, the study authors add. Among the reports of adverse symptoms were 48 cases involving children who accidentally took a supplement.

SOURCE: The Lancet 2003;361:101-106.




Custom Search

Home  About Us  ADD/ADHD News  ADDerwards  Advertising  Books  Contact Us  Creative ADDers  Donate

 Events  Forums  Information  Links  Natural Remedies  ADDers.org News  Research  Resources  Search adders.org

 Site Map  Social Stories  Sponsor Events  Student/Researchers  Support Groups  Supporters




Join us on.... Twitter Twitter Facebook Facebook

Home


Attention Deficit Disorder Online Information




ADHD SOFTWARE
FREE DVD or CD


FREE DVD or CD

Share |